Iowa, 2019

Heavy Rain in Iowa, August 17 to 18, 2019

August 17 to 18, 2019 · NWS DMX · 27 events in 8 counties and zones

An upper level trough was pivoting across the Northern Plains and the Canadian Plains August 17th, with a surface low reflection dragging a cold front through the Dakotas and northern Minnesota. The aforementioned cold front triggered widespread storms during the afternoon hours of the 17th, slowly propagating eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level trough was pivoting across the Northern Plains and the Canadian Plains August 17th, with a surface low reflection dragging a cold front through the Dakotas and northern Minnesota. The aforementioned cold front triggered widespread storms during the afternoon hours of the 17th, slowly propagating eastward. By late evening, a portion of the line of storms formed into an organized linear convective system, with bowing segments, that entered northwest Iowa. Through the overnight hours, the system continued to move across Iowa from northwest to southeast, slowly losing its overall organization and threat for damaging winds. Even though it lost overall strength, with MUCAPE values in excess of 2000 J/kg, precipitable water values in excess of 1.7 inches, and strong low level moisture influx, efficient and heavy rainfall continued as it moved across the state. Many areas received between 2 and 3 inches, with the majority of it falling in around 90 minutes or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 17, 2:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 17, 2:53 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
353 AM CDT Sat Aug 17 2019

.DISCUSSION.../Today through Friday/
Issued at 353 AM CDT Sat Aug 17 2019

.Short Term /Today through Sunday/...
Confidence: Medium

Main concerns this period will be convective chances along with
severe weather. Large MCS over northeast Kansas/northern MO still
expected to brush southern Iowa through the mid morning hours.
Various CAMS suggest some rain/iso thunder north to about the I80
corridor between 09 and 14z. The ERSL HRRR is the most aggressive
in bringing the system farther north early today. Current forecast
short-term trends indicate that the H850 low level jet of 30 to
45kts will carry the system a bit north into southern Iowa where
the northern edge of the MCS will encounter an area of drier air.
This should help to limit the amount of instability as morning
arrives. With the expected cloud cover to linger into the late
morning hours, little if any heating will take place until the
afternoon hours. During the afternoon hours, south to southwest
flow from the surface to mid levels will increase. Temperatures
will recover into the lower 80s over most of the area. By late
afternoon, the NAM forecasts instability quickly increasing with
MLCAPE reaching 1500 to near 4500 J/kg from central to southwest
Iowa by 00z. At that time, most of the models have the old outflow
boundary yet across northern Missouri, so despite the favorable
instability, there may initially not be much of a trigger for
convection to develop. For now, have left some PoP in the late
afternoon over the south with the anticipation that some convection
is possible from 21 to 00z as another wave approaches from the
southwest. Of the synoptic models, the Euro is faster with development
in the late afternoon hours while the GFS/NAM are holding off
until warm air advection and low level jet begins to increase from
03 to 12z. As the evening continues, a cool front/low from the
Northern Plains is expected to track southeast and increase
convection from the Dakotas to northwest Iowa. While 0-6km bulk
shear remains respectful over most of our area through 06z (40 to
45 kts), a maximum of shear over the Dakotas of 45 to 55 kts is
forecast through 06z and then spread southeast across our
northeast third through 12z. The NAM continues with strong
instability overnight with a widespread area of MLCAPE reaching
3000 to 5000 j/kg through 06z over the area of +3000 j/kg over the
southwest through 12z. The most likely period of stronger storms
appears to be from mid to late evening into the overnight hours.
Most of the area remains in a Slight Risk for today/tonight with
the far northwest corner of Iowa in an Enhanced Risk. There
remains some uncertainty regarding the timing of development over
the south early in the evening; though the south/southeast are in
an area of greater directional wind shear/warm air advection both
in the evening and overnight hours. This will support supercell
development and the potential for rather large hail. The northwest
is generally more unidirectional and wind will be a greater threat
if the MCS expected to develop over the Dakotas can continue to
track southeast along the edge of the higher instability gradient
overnight. With the potential for supercells in the south and a
possible longer lived MCS tracking southeast from the Dakotas into
northern Iowa, a few tornados will also be possible. PWATs will
increase to about 1.75 inches later today into tonight over the
region with some pooling along boundaries. Warm cloud depths are
also favorable for efficient rainfall. Currently, WPC has put the
region in a slight risk of excessive rainfall. With the expected
mesoscale and synoptic forcing, a few areas may see 1 to 3 inch
rainfall totals through Sunday morning. Overnight lows tonight
will drop into the lower 60s north to the upper 60s southeast. By
Sunday some residual showers and thunderstorms may linger in the
morning hours east/southeast and then redevelop in the afternoon
hours with. a marginal risk of a few severe storms southeast.
Highs will reach the lower 80s north to the mid 80s south.

.Long Term
/Sunday Night through Friday/...

Confidence: Medium to High

The system will finally pull east into Monday morning. High pressure
will track east into the region with dry conditions expected through
Monday night. A trough over the Northern Plains will increase
chances for thunderstorms Tuesday as warm air advection and
instability return along the boundary.  Another MCS is forecast
Tuesday night into Wednesday near or just south of Iowa. With
southerly flow returning into early next week, high temperatures and
heat indices will ratchet higher.   Monday and Tuesday will see
highs in the upper 80s to lower 90s with heat indices in the 90 to
95 F range.  High pressure will build back into the region for
Wednesday into Thursday with two very pleasant days expected. A
return to more southerly flow by Friday will bring back warmer air
and a chance for some thunderstorms near our area.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1145 PM CDT Fri Aug 16 2019

Near term concern over the next 12 hours will be the cluster of
rain showers and thunderstorms traveling across the central
Plains, expected to clip southern Iowa. Main impact will be to OTM
in the near term with low-end MVFR CIGs. A few storms may get
close to DSM but not enough confidence to put in TAF, thus will
stick with VCSH there. This cluster will move out by late morning.
Another round of thunderstorms, some rather robust, late Saturday
Night. Exact impacts to terminals uncertain at this point, so
will stick mainly to VCSH or VCTS at most sites for the end of the
period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...REV
AVIATION...Krull
Hazardous weather outlook, Aug 17, 4:14 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
514 AM CDT Sat Aug 17 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
514 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe storms are possible late this afternoon and into
the evening hours. The severe threats include large hail,
damaging winds, and even a few tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated storms are possible Sunday night into Monday and again on
Tuesday. The severe weather risk is low. Hot and humid conditions
return to the state on Monday and Tuesday where heat index values
look to top 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters are likely to be needed this afternoon and tonight.

KLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 heavy rain. Local standard time, as filed.

Heavy Rain, Cass

When
August 17, 6:00 AM CST to August 18, 6:00 AM CST
Where
Cass County, 1.73 mi NE of Atlantic
Reported by
COOP Observer
Coordinates
41.420, -95.000

Coop observer recorded heavy rainfall of 2.36 inches over the last 24 hours.

Heavy Rain, Polk

When
August 17, 6:00 AM CST to August 18, 6:00 AM CST
Where
Polk County, 1.38 mi S of Altoona
Reported by
CoCoRaHS
Coordinates
41.630, -93.470

CoCoRaHS observer recorded heavy rainfall of 2.05 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
August 17, 6:00 AM CST to August 18, 6:00 AM CST
Where
Poweshiek County, Montezuma
Reported by
COOP Observer
Coordinates
41.580, -92.530

Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.

Heavy Rain, Cass

When
August 17, 6:45 AM CST to August 18, 6:45 AM CST
Where
Cass County, 0.69 mi N of Anita Muni Arpt
Reported by
CoCoRaHS
Coordinates
41.440, -94.770

CoCoRaHS observer recorded heavy rainfall of 2.90 inches over the last 24 hours.

Heavy Rain, Wayne

When
August 18, 1:35 AM CST to 6:30 AM CST
Where
Wayne County, 1.25 mi WSW of Humeston
Reported by
Trained Spotter
Coordinates
40.860, -93.500

Trained spotter, via social media, reported heavy rainfall of 3.43 inches. Beginning and ending times estimated from radar.

Heavy Rain, Lucas

When
August 18, 1:40 AM CST to 7:00 AM CST
Where
Lucas County, 2.81 mi S of Lucas
Reported by
Mesonet
Coordinates
40.990, -93.480

Mesonet station recorded heavy rainfall of 2.77 inches. Beginning and ending times estimated from radar.

Heavy Rain, Lucas

When
August 18, 1:45 AM CST to 6:07 AM CST
Where
Lucas County, 2.81 mi S of Lucas
Reported by
Mesonet
Coordinates
40.990, -93.480

Mesonet station recorded heavy rainfall of 2.50 inches. Beginning time estimated from radar.

Heavy Rain, Dallas

When
August 18, 2:00 AM CST to 7:17 AM CST
Where
Dallas County, 0.86 mi SW of Adel
Reported by
Social Media
Coordinates
41.610, -94.030

Public reported heavy rainfall of 2.6 inches from the home weather station. Beginning time estimated from radar.

Heavy Rain, Warren

When
August 18, 2:00 AM CST to 5:00 AM CST
Where
Warren County, 1.48 mi SSW of Indianola
Reported by
Trained Spotter
Coordinates
41.350, -93.580

Trained spotter reported heavy rainfall of 2.1 inches roughly between 3am and 6am local time.

Heavy Rain, Polk

When
August 18, 2:05 AM CST to 7:30 AM CST
Where
Polk County, 0.52 mi E of Grimes
Reported by
Public
Coordinates
41.680, -93.790

Public reported heavy rainfall of 2.00 inches. Beginning and ending times estimated from radar.

Heavy Rain, Polk

When
August 18, 2:10 AM CST to 6:15 AM CST
Where
Polk County, 2.06 mi E of Ankeny
Reported by
Social Media
Coordinates
41.730, -93.580

Public reported heavy rainfall of 2.15 inches. Beginning time estimated from radar.

Heavy Rain, Polk

When
August 18, 2:20 AM CST to 6:20 AM CST
Where
Polk County, 1.38 mi S of Altoona
Reported by
Mesonet
Coordinates
41.630, -93.470

Mesonet station recorded heavy rainfall of 2.07 inches. Beginning time estimated from radar.

Heavy Rain, Polk

When
August 18, 2:20 AM CST to 7:25 AM CST
Where
Polk County, 0.52 mi W of Altoona
Reported by
Social Media
Coordinates
41.650, -93.480

Public reported heavy rainfall of 2.25 inches. Beginning time estimated from radar.

Heavy Rain, Dallas

When
August 18, 2:20 AM CST to 7:48 AM CST
Where
Dallas County, 0.86 mi SW of Adel
Reported by
Social Media
Coordinates
41.610, -94.030

Public reported heavy rainfall of 2.10 inches. Beginning time estimated from radar.

Heavy Rain, Polk

When
August 18, 2:25 AM CST to 5:59 AM CST
Where
Polk County, 1.24 mi NE of Capitol Hgts
Reported by
Mesonet
Coordinates
41.630, -93.530

Mesonet station recorded heavy rainfall of 2.17 inches. Beginning time estimated from radar.

Heavy Rain, Polk

When
August 18, 2:25 AM CST to 7:00 AM CST
Where
Polk County, 0.52 mi E of Altoona
Reported by
Trained Spotter
Coordinates
41.650, -93.460

Trained spotter reported heavy rainfall of 2.52 inches. Beginning and ending times estimated from radar.

Heavy Rain, Polk

When
August 18, 2:30 AM CST to 7:30 AM CST
Where
Polk County, 0.86 mi NE of Commerce
Reported by
Social Media
Coordinates
41.540, -93.760

Public reported heavy rainfall of 2.25 inches. Beginning and ending times estimated from radar.

Heavy Rain, Jasper

When
August 18, 2:35 AM CST to 5:48 AM CST
Where
Jasper County, 2.59 mi SW of Prairie City
Reported by
Mesonet
Coordinates
41.570, -93.260

Mesonet station recorded heavy rainfall of 2.49 inches. Beginning time estimated from radar.

Heavy Rain, Polk

When
August 18, 2:35 AM CST to 5:54 AM CST
Where
Polk County, (Dsm)des Moines Intl
Reported by
ASOS
Coordinates
41.530, -93.670

Des Moines International Airport ASOS recorded heavy rainfall of 1.97 inches. Beginning time estimated from radar.

Heavy Rain, Jasper

When
August 18, 2:35 AM CST to 6:00 AM CST
Where
Jasper County, 2.59 mi NE of Vandalia
Reported by
Mesonet
Coordinates
41.560, -93.290

Mesonet station recorded heavy rainfall of 2.49 inches. Beginning time estimated from radar.

Heavy Rain, Polk

When
August 18, 2:37 AM CST to 3:07 AM CST
Where
Polk County, 1.38 mi S of Altoona
Reported by
CoCoRaHS
Coordinates
41.630, -93.470

CoCoRaHS observer reported heavy rainfall of 1.04 inches in 30 minutes.

Heavy Rain, Warren

When
August 18, 2:45 AM CST to 6:19 AM CST
Where
Warren County, 2.08 mi SW of Norwalk
Reported by
Mesonet
Coordinates
41.460, -93.710

Mesonet station recorded heavy rainfall of 2.03 inches. Beginning time estimated from radar.

Heavy Rain, Warren

When
August 18, 2:45 AM CST to 8:00 AM CST
Where
Warren County, 2.08 mi SW of Norwalk
Reported by
Mesonet
Coordinates
41.460, -93.710

Mesonet station recorded heavy rainfall of 2.11 inches. Beginning and ending times estimated from radar.

Heavy Rain, Poweshiek

When
August 18, 2:55 AM CST to 4:22 AM CST
Where
Poweshiek County, 1.73 mi NW of Montezuma
Reported by
Trained Spotter
Coordinates
41.600, -92.550

Trained spotter reported heavy rainfall of 2.15 inches. Beginning time estimated from radar.

Heavy Rain, Warren

When
August 18, 3:30 AM CST to 8:45 AM CST
Where
Warren County, 1.04 mi W of New Virginia
Reported by
Trained Spotter
Coordinates
41.180, -93.750

Trained spotter reported heavy rainfall of 2.10 inches. Beginning and ending times estimated from radar.

Heavy Rain, Cass

When
August 18, 3:40 AM CST to 6:20 AM CST
Where
Cass County, 1.55 mi E of Atlantic
Reported by
Mesonet
Coordinates
41.400, -94.990

Mesonet station recorded heavy rainfall of 2.1 inches. Beginning time estimated from radar.

Heavy Rain, Cass

When
August 18, 3:40 AM CST to 7:40 AM CST
Where
Cass County, 1.55 mi E of Atlantic
Reported by
Mesonet
Coordinates
41.400, -94.990

Mesonet station recorded heavy rainfall of 2.22 inches. Beginning and ending times estimated from radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846106, 846109, 846111, 846117, 846125, 846128, 846112, 846119, 846142, 846131, 846123, 846115, 846120, 846122, 846105, 846145, 846133, 846102, 846104, 846108, 846098, 846113, 846135, 846100, 846139, 846114, 846137.